Educational advocacy, learning disabilities advocacy     Internet Special Education Resources
Special Education & Learning Disabilities Resources: A Nationwide Directory
    

Warning: Summer Heat and Medications
Be Informed about the Impact of Summer Heat on Your Medications

by Regina M. Cashman, M.A.
Know Medication Side Effects:
Many medications, including those for ADHD, Anxiety and Mood Disorders, increase one's sensitivity to the sun and heat, increasing chances of heat exhaustion or heat stroke. If you, or your loved one, are taking medication for any neurological or mental health issue, review the listed side effects for heat sensitivity. Even if heat sensitivity is not a listed side effect, it is still wise to take caution.

As medication interacts with the body, it is not unusual for there to be unlisted, unintended, sometimes serious, side effects. Interaction with the body's sensitivity to sunlight, heat, and medication can be benign, to quite dangerous. Certain classes of medications can also cause a higher risk of sunburn, skin rashes, or skin irritations due to the body's interaction between the medication and sun exposure. Some medications, when combined with heat/sun exposure, can impact the body's ability to retain water and to cool itself off naturally. One's sense of thirst may be dulled, interfering with the body's ability to sweat, or turning up the body's heat production, decreasing the body's ability to protect itself from heat exposure or heat stroke.

Health Conditions & Heat Sun Sensitivity:
Taking medication for the following conditions may increase sun & heat sensitivity:

  • ADHD
  • Anxiety
  • Bipolar Disorder
  • Depression
  • OCD

Though my focus is primarily on psychotropic medications, many other medications also have the potential to cause problems when combined with summer heat. Some medications for the following conditions may also increase sun & heat sensitivity:

  • acne and anti-aging skin
  • allergies
  • arthritis
  • bacterial infections
  • cancer
  • diabetes
  • heart arrhythmia
  • high blood pressure
  • Irritable bowel disease
  • nausea and vomiting
  • pain and fever
  • Parkinson's disease
  • psoriasis
  • overactive bladder
  • stomach ulcers

Heat Exhaustion and Heat Stroke Symptoms:
Symptoms of sun and heat sensitivity are similar to those of sunburn: an itchy, burning and/or stinging feeling, followed by a redder than normal looking burn. If you don't have any reaction the first time you're exposed to the sun, while taking medication, this does not mean you don't have heat sensitivity and will never have a medication/heat related problem in the future. One's reaction time to sun and heat exposure can increase with additional exposures, as your body becomes more sensitized.

Heat stroke is a dangerous condition because it can occur suddenly and be fatal. Heat exhaustion is a precursor to heat stroke, but allows one a little more time to address the issue and prevent heat stroke. Heat exhaustion and heat stroke both occur when the body is exposed to high temperatures and there is insufficient fluid intake. While heat stroke is most often associated with hot weather, it is also a risk under normal summer conditions for many taking medication.

Know the Warning Signs:
Call 911 immediately if:

  • symptoms listed under heat exhaustion, are extreme, or worsen, despite efforts to relieve them
  • victim is pale, not flushed, and is not sweating
  • the victim has heart problems or high blood pressure
  • the victim's temperature rises above 102 F

Warning signs of heat exhaustion include:
  • heavy sweating
  • paleness
  • muscle cramps
  • sudden fatigue
  • weakness
  • dizziness
  • headache
  • nausea or vomiting
  • fainting

The skin may be cool and moist, the pulse, fast and weak, and breathing may be fast and shallow. Heat exhaustion, left untreated, may progress to heat stroke, which is a medical emergency. It occurs when the body's temperature control system can no longer function so it shuts down, and the body's internal temperature reaches 104 F (40 C) or higher.

Heat Exhaustion and Heat Stroke Care:
Help the victim away from the heat source, or out of the sun and help the person cool down and restore their body's balance of fluids by:

  • Put a cool (not cold) wet cloth on their head and neck, and under armpits
  • Give them a cool or tepid drink of water and/or Gatorade
  • Take the victim's temperature. If above 100 degrees F. Have them soak in a cool tub
  • Seek medical attention if symptoms worsen or last longer than 1 hour

What Medications are of Most Concern?
Those with ADHD need to be aware that stimulants speed up the body's heat production, making it harder for the body to cool itself down. ADDers need to take extra precautions to avoid overheating, when out in the sun.

Additionally, be aware that over the counter diuretics rid the body of sodium and water, causing dehydration, so also can put one at risk for heat/sun sensitivity.

Medicinenet has a very comprehensive list of medications which can cause one to be particularly susceptible to sun sensitivity. Be sure to check their list for your medications. To be safe, speak to your health care provider, or your pharmacist, about your medications and possible interactions with the sun and heat. Lastly, always read the medical insert that comes with all medications for information on side effects and drug interaction

Sources:

  • Mayoclinic.com, "Heatstroke: Risk Factors." (accessed July 19, 2010)
  • Medicinenet.com. "Sun-Sensitive Drugs (Photosensitivity to Drugs)." (accessed July 19, 2010)
Regina Cashman, M.A. is a life coach and advocate for people with ADHD and other Learning Disabilities. YOu can see her site at: www.addcoach.info. >



Disclaimer: Internet Special Education Resources (ISER) provides this information in an effort to help parents find local special education professionals and resources. ISER does not recommend or endorse any particular special education referral source, special educational methodological bias, type of special education professional, or specific special education professional.

 

Educational advocacy, learning disabilities advocacy     Return to ISER Home